Document Server@UHasselt >
Research >
Research publications >

Please use this identifier to cite or link to this item: http://hdl.handle.net/1942/7904

Title: The mathematical relation between the impact factor and the uncitedness factor
Authors: EGGHE, Leo
Issue Date: 2008
Publisher: SPRINGER
Citation: SCIENTOMETRICS, 76(1). p. 117-123
Abstract: In a general framework, given a set of articles and their received citations (time periods of publication or citation are not important here) one can define the impact factor (IF) as the total number of received citations divided by the total number of publications (articles). The uncitedness factor (UF) is defined as the fraction of the articles that received no citations. It is intuitively clear that IF should be a decreasing function of UF. This is confirmed by the results in [van Leeuwen & Moed, 2005] but all the given examples show a typical shape, seldom seen in informetrics: a horizontal S-shape (first convex then concave). Adopting a simple model for the publication-citation relation, we prove this horizontal S-shape in this paper, showing that such a general functional relationship can be generally explained.
URI: http://hdl.handle.net/1942/7904
DOI: 10.1007/s11192-007-1902-x
ISI #: 000256779500006
ISSN: 0138-9130
Category: A1
Type: Journal Contribution
Validation: ecoom, 2009
Appears in Collections: Research publications

Files in This Item:

Description SizeFormat
Published version150.05 kBAdobe PDF
Peer-reviewed author version233.73 kBAdobe PDF

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.